Case Report: Metformin Leads to Urticaria in Patient with Type 2 Diabetes

October 21, 2020
Jared Kaltwasser

Patients who are prescribed metformin may face a risk of urticaria, though the latter can be treated with antihistamines.

Patients with type 2 diabetes who are given oral medications ought to be monitored carefully for potential allergic reactions involving urticaria, according to a new case report.

Corresponding author Lata Kanyal Butola, of Jawaharlal Nehru Medical College, in India, and colleagues explained the case of a 26-year-old woman who was treated for complaints of itchiness shortly after a diagnosis of type 2 diabetes.

The study comes as diabetes emerges as a major health concern in India. However, the findings of the study are applicable worldwide.

In this case, the patient had had a blood sugar level of 276 mg/dL and an HbA1c reading of 7.6% at the time of her diabetes diagnosis. The patient had previously been diagnosed with a number of other conditions, including polycystic ovary syndrome, hypothyroidism, and obesity. Upon her diagnosis with diabetes, she was given metformin at a dose of 500 mg once per day. Nearly three weeks later, she reported itchy red spots on her hand.

Similar spots soon formed on other parts of her body. The patient was then advised to stop taking metformin and instead begin taking 100 mg of sitagliptin phosphate.

Biochemistry tests revealed the patient had slightly decreased serum levels of creatinine (0.5 mg/dL) and Vitamin C (0.26 mg/dL), as well as increased levels of serum glutamic oxaloacetic transaminase and serum glutamic pyruvic transaminase (47 u/L and 51 u/L, respectively).

The patient was then referred to a dermatologist, who prescribed a 10 mg dose of oral cetirizine in hopes of eliminating the urticaria. When that did not work, the patient was switched to levosiz M (10 mg) tablets and Dermocalm lotion. Two days later, the rashes were gone.

The investigators added that diabetes is becoming a highly prominent health problem in India and beyond, noting that “complications arising from the disease are major causes of death worldwide.”

In India, 31.7 million people have diabetes mellitus, the highest number in the world. The World Health Organization (WHO) has predicted that that number could more than double in the next decade, estimating that more than 79.4 million people in India could have type 2 diabetes by the year 2030.

Kanyal Butola and colleagues wrote that previous evidence has suggested that metformin can lead to low thyroid stimulating hormone (TSH) levels in patients with previously treated hypothyroidism. At the same time, an under-active thyroid raises the risk of type 2 diabetes and can cause weight gain.

Urticaria, meanwhile, is also quite common, and the most likely cause of such rashes is allergies to medication or food. In some cases, it can be induced by stress.

The authors said the apparent links between metformin and urticaria ought to be kept in mind as clinicians prescribe the former to certain patients with diabetes.

“Close attention should be paid to patients receiving oral hypoglycemic drugs and initially a low dose should be given to the patient with proper diet and exercise to minimize the itchy skin eruptions,” they wrote.

The case study, "Urticaria Due to Adverse Drug Reaction in Diabetes - A Case Presentation," was published online in the Journal of Evolution of Medical and Dental Sciences.


x